Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Milwaukee, WI

June 5, 2005Dane County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 5, 2005, 1:21 AM CDT for Dane County, Rock County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 1:21 AM CDT (06:21 UTC)
Expired
Jun 5, 2005, 2:05 AM CDT
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 8:15 PM CDTTornado WatchSPC8 hr
Jun 4, 11:25 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 050621
SVRMKX
WIC025-105-050700-
/O.NEW.KMKX.SV.W.0073.050605T0621Z-050605T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
121 AM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 200 AM CDT

* AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR EVANSVILLE...AND
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCFARLAND...MONONA...MADISON AND MAPLE BLUFF AROUND 130 AM CDT...
  DEERFIELD...COTTAGE GROVE...SUN PRAIRIE AND WINDSOR AROUND 135 AM
  CDT...
  MARSHALL AROUND 140 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4252 8904 4274 8935 4285 8935 4286 8949
      4329 8957 4328 8901

$$
2 follow-up statements
000 
WWUS53 KMKX 050638
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
137 AM CDT SUN JUN 5 2005

WIC025-105-050700-
/O.CON.KMKX.SV.W.0073.000000T0000Z-050605T0700Z/
ROCK-DANE-
137 AM CDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM CDT FOR DANE 
AND ROCK COUNTIES...

AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STOUGHTON...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEERFIELD...COTTAGE GROVE AND CAMBRIDGE BY 145 AM CDT...
  MARSHALL...DEANSVILLE AND DELAVAN BY 155 AM CDT...  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
400 AM CDT SUNDAY MORNING FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4252 8904 4274 8935 4285 8935 4286 8949
      4329 8957 4328 8901

$$

WOOD
000 
WWUS53 KMKX 050705
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
204 AM CDT SUN JUN 5 2005

WIC025-105-050714-
/O.EXP.KMKX.SV.W.0073.000000T0000Z-050605T0700Z/
ROCK-DANE-
204 AM CDT SUN JUN 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR DANE COUNTY EXPIRES AT 200 
AM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR DANE COUNTY 
HAS MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING FOR DANE COUNTY HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
400 AM CDT SUNDAY MORNING FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4252 8904 4274 8935 4285 8935 4286 8949
      4329 8957 4328 8901

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SAT JUN 4 2005

.DISCUSSION...FORECAST FOCUS IS ON PCPN TIMING...COVERAGE AND
INTENSITY DURG ACTIVE BALANCE OF THE WEEKEND.

IN THE SHORT TERM...INITIAL LINE OF STORMS NOW LEAVING THE CWA.
THIS LINE AND SRN EXTENSION THRU ERN IL HAS STABILIZED THE
AIRMASS BHND IT AS SHOWN ON STLT LOOPS BY MININUM OF CU OVR
NRN IL. SO THERE SHUD BE A BRK IN MOST OF THE CNVTV ACTION FOR
AWHILE OVR SE WI. ETA BRINGS IN ANOTHER SURGE OF QPF TNGT...BUT NOT
MUCH EVIDENCE OF THAT SORT OF DVLPT YET. SO WL HANG ON TO MENTION
OF MORE STORMS BUT PRBLY KP IN CHC CATEG FOR MUCH OF THE NIGHT.

MAIN VORT CNTR AND NEG TILT UPR TROF SWEEPS THRU TMRW. 2-4K
CAPES AND -8 LIS PROGGED AHD OF ASSOCD CDFNT. SO ANOTHER ROUND OF
ACTIVE WX EXPECTED...REF SWODY2.

ONCE ALL THAT GETS THRU...WEATHER SETTLES DOWN FOR A TIME MON INTO
TUE...BEFORE SOME WM FNTL ACTION SPRDS INTO SRN OR NRN WI LATER TUE
DEPENDING ON WHICH MODEL IS CORRECT. WL BRING RN CHC BACK IN
TUE P.M.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJ
Hazardous weather outlook, Jun 4, 7:54 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
754 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-051000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
754 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT. A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE...WITH A RISK OF LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY EVENING.
SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-051000-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS
754 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ARE LATE TONIGHT. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE...WITH A RISK OF LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND SUNDAY
NIGHT.  SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.  AN ISOLATED WATER SPOUT CAN NOT BE RULED OUT.

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WEATHER.GOV/MILWAUKEE     /LOWER CASE/

TZ

In the hours before

Local storm report, Jun 4, 11:38 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             WATERFORD               42.76N 88.22W
06/04/2005  0.88 INCH        RACINE             WI   LAW ENFORCEMENT

&&

BORGHOFF
Special weather statement, Jun 4, 11:51 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1151 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-050545-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1151 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 401 IN EFFECT UNTIL 4 AM CDT FOR MUCH OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES:

MARQUETTE...GREEN LAKE...COLUMBIA...DANE...GREEN...ROCK...FOND DU
LAC...DODGE...JEFFERSON...WALWORTH...SHEBOYGAN...WASHINGTON...
WAUKESHA...OZAUKEE...MILWAUKEE...RACINE AND KENOSHA.

LARGE AREAS OF VERY STRONG THUNDERSTORMS WILL BE MOVING
NORTHEAST ACROSS ALL OF SOUTHERN WISCONSIN THROUGH AT LEAST 4 AM.

LARGE HAIL UP TO AROUND 2 INCHES...TORRENTIAL RAINS...AND STRONG
WINDS ARE LIKELY WITH SOME OF THESE STORMS. IN ADDITION CONDITIONS
ARE FAVORABLE FOR ISOLATED TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.
Special weather statement, Jun 5, 1:00 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 AM CDT SUN JUN 5 2005

WIZ046-047-051-052-056>060-062>072-050700-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
100 AM CDT SUN JUN 5 2005

...TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM CDT FOR SOUTHERN
WISCONSIN...

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES:

MARQUETTE...GREEN LAKE...FOND DU LAC...SHEBOYGAN...SAUK...COLUMBIA...
DODGE...WASHINGTON...OZAUKEE...IOWA...DANE...JEFFERSON...WAUKESHA...
MILWAUKEE...LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND
KENOSHA.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING ACROSS
SOUTH CENTRAL AND SOUTHEAST WISCONSIN THROUGH MOST OF THE
OVERNIGHT.  THE STRONGEST STORMS AT THIS TIME WERE LOCATED ACROSS
IOWA...LAFAYETTE...AND GREEN COUNTIES.  OTHER STRONG THUNDERSTORMS
WERE SCATTERED ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.  THESE STORMS WERE PUSHING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES
IN DIAMETER...DAMAGING WINDS TO 70 MPH...TORRENTIAL RAIN...DANGEROUS
LIGHTNING...AND ISOLATED TORNADOES FOR THE NEXT SEVERAL HOURS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

BB/JE
Local storm report, Jun 5, 1:01 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
101 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     BENTON                  42.57N 90.38W
06/05/2005                   LAFAYETTE          WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES DOWN ACROSS THE
            COUNTY...BUT MOST HEAVILY CONCENTRATED AROUND THE BENTON
            AREA.

&&

BORGHOFF
Local storm report, Jun 5, 1:06 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
106 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND DMG     NEW GLARUS              42.81N 89.63W
06/05/2005                   GREEN              WI   LAW ENFORCEMENT

            WINDS ARE SO STRONG...THE POLICEMAN/S SQUAD CAR IS
            ROCKING.

&&

BORGHOFF
Local storm report, Jun 5, 1:15 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     BARNEVELD               43.01N 89.90W
06/05/2005  52 MPH           IOWA               WI   MESONET

            A GUST TO 52 MPH WAS MEASURED AT THE BARNEVELD SCHOOL
            MESONET SITE.

&&

BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:05 PM CDTSevere Thunderstorm WarningMKXWalworth25 min
Jun 4, 11:30 PM CDTSevere Thunderstorm WarningMKXRacine, Walworth, Waukesha24 min
Jun 4, 11:40 PM CDTSpecial Marine WarningMKX2 hr
Jun 4, 11:42 PM CDTSevere Thunderstorm WarningMKXMilwaukee24 min
Jun 4, 11:52 PM CDTSevere Thunderstorm WarningMKXLafayette53 min
Jun 5, 12:15 AM CDTSevere Thunderstorm WarningMKXRock34 min
Jun 5, 12:35 AM CDTSevere Thunderstorm WarningMKXIowa42 min
Jun 5, 12:45 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette46 min
Jun 5, 1:40 AM CDTSevere Thunderstorm WarningMKXJefferson37 min
Jun 5, 1:50 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette29 min
Jun 5, 1:57 AM CDTSevere Thunderstorm WarningMKXRock36 min
Jun 5, 2:10 AM CDTSevere Thunderstorm WarningMKXWalworth22 min
Jun 5, 2:16 AM CDTSpecial Marine WarningMKX119 min
Jun 5, 6:04 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.